Alert archive / Alabama / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 163, NWS Mobile, AL

May 23, 1997Escambia County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 23, 1997, 3:46 PM CDT for Escambia County, Alabama. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 23, 1997, 3:46 PM CDT (20:46 UTC)
Expired
May 23, 1997, 4:45 PM CDT
In force
59 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Escambia County, AL

The radar

The Mobile radar (KMOB), 114 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 3:50 PM CDTHail 0.75Wallace, ALDime size hail was reported along I65 just west of Wallace.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 8.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1997-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1041 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1997-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1041 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 232046 RRA
SVRMOB
ALC053-232145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
346 PM CDT FRI MAY 23 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  445 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST ALABAMA
 
   ...ESCAMBIA COUNTY
 
AT 345 PM CDT...MOBILE DOPPLER WEATHER RADAR INDICATED A SEVERE
THUNDERSTORM 3 MILES WEST OF WALLACE AND ANOTHER SEVERE THUNDERSTORM 9
MILES SOUTHWEST OF WALLACE. THESE THUNDERSTORMS WILL DRIFT SLOWLY NORTH
AT 5 MPH AND PRODUCE LARGE HAIL...AFFECTING INTERSTATE 65 BETWEEN STATE
HIGHWAY 41 AND STATE HIGHWAY 21 THROUGH 430 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:02 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 23, 2:02 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE ALABAMA
200 PM CDT FRI MAY 23 1997

KMOB RADAR CURRENTLY SHOWS SCATTERED TSRA FIRING ALONG SEA
BREEZE/WEAK WARM FRONT ALONG THE COASTAL COUNTIES.  EXPECT CONVECTION
TO FOLLOW DIURNAL PATTERN DUE TO LACK OF DYNAMIC FORCING.  LARGE
AMPLITUDE H85-5 RIDGE SHIFTS EAST INTO THE ATLANTIC AS SERIES OF H5
S/WAVES IN THE MIDWEST ADVANCE EASTWARD WHILE MORE SIGNIFICANT SFC-H5
SYSTEM SWINGS INTO THE WESTERN U.S. SATURDAY NIGHT.  H5 S/WAVE OVER
SOUTHERN TX...SEEN IN WV LOOP...ADVANCES SLOWLY EASTWARD THROUGH
SATURDAY WITH EJECTED S/WAVE SWINGING INTO CWA LATE SATURDAY MORNING
GENERATING MILD LOW LEVEL CONVERGENCE DUE TO INTERACTION WITH FLOW
AROUND SLOWLY RETREATING H9-5 HIGH IN WESTERN ATLANTIC.  ATMOSPHERE
WILL REMAIN UNSTABLE AND VERY MOIST WITH PRECIPITABLE WATER VALUES
REMAINING NEAR ONE AND THREE FOURTHS INCHES.  AS MAIN H85-5 S/WAVE
MOVES INTO SOUTHERN MS BY 12Z SUNDAY...H85 MOISTURE CONVERGENCE
INCREASES ACROSS SOUTHEAST U.S. THROUGH SATURDAY NIGHT.  UNSTABLE AIR
MASS REMAINS OVER THE AREA THROUGH THE PERIOD WITH DEEP
MOISTURE...WITH GREATER INSTABILITY OVER THE COASTAL WATERS SATURDAY
AND SATURDAY NIGHT DUE TO COLD AIR ADVECTION ALOFT FROM APPROACHING
S/WAVE.

MARINE WINDS WILL BECOME SOUTH TONIGHT AS SURFACE RIDGE SHIFTS
EASTWARD AS SURFACE TROF APPROACHES.  SOUTH WINDS INCREASE TO 15-20
KNOTS ON SATURDAY AND CONTINUE THROUGH SATURDAY NIGHT WITH TSRA
BECOMING WIDEPSREAD LATE SAT AFTERNOON INTO SATURDAY NIGHT.  SCA WILL
BE REQUIRED FOR SATURDAY AND SATURDAY NIGHT FOR TSRA...WINDS...SEAS.

MOB 68/82/70/83 3665    PNS 70/83/71/82 3665
DTS 71/81/73/80 3465    EVR 65/84/67/84 3565 29

In the hours before

Special weather statement, May 23, 10:50 AM CDT, 4 hours 56 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-240600-

AREAL THUNDERSTORM OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE ALABAMA
1050 AM CDT FRI MAY 23 1997

A STALLED FRONTAL BOUNDARY JUST OFFSHORE WILL DRIFT NORTH ACROSS THE
AREA TODAY...SENDING AN INCREASINGLY MOIST AND UNSTABLE AIR MASS
ACROSS THE REGION THROUGH TONIGHT.  THE DEVELOPMENT OF A SEA BREEZE
WILL INCREASE LOW LEVEL CONVERGENCE ALONG THE FRONTAL BOUNDARY AND
DEVELOP SCATTERED THUNDERSTORMS NEAR THE COAST BEFORE 1 PM WHICH WILL
THEN DRIFT INLAND THROUGH THE LATE AFTERNOON AND EARLY EVENING.

DUE TO LIGHT WINDS AND MOIST CONDITIONS IN THE MID AND UPPER
ATMOSPHERE...SEVERE STORMS ARE NOT EXPECTED...BUT VERY HEAVY
RAIN...GUSTY WINDS AND LIGHTNING ARE LIKELY WITH THE STRONGER STORMS
THIS AFTERNOON.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
NOT BE REQUIRED THROUGH TONIGHT.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 5:36 PM CDTSevere Thunderstorm WarningMOBCovington, Crenshaw69 min
May 23, 6:07 PM CDTSevere Thunderstorm WarningMOBWashington68 min
May 23, 6:49 PM CDTSevere Thunderstorm WarningMOBClarke, Washington56 min
May 23, 6:52 PM CDTSevere Thunderstorm WarningMOBChoctaw68 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.